Alert archive / Kentucky / Special Weather Statements in 2014

Special Weather Statement, NWS Louisville, KY

August 7, 2014Simpson County, Warren County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 7, 2014, 7:38 PM CDT for Simpson County, Warren County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 7:38 PM CDT (00:38 UTC)
Expired
Aug 7, 2014, 8:20 PM CDT
In force
42 min
Issued by
NWS Louisville, KY

Counties Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WWUS83 KLMK 080038
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM CDT THU AUG 7 2014

KYZ070>073-080120-
ALLEN KY-LOGAN KY-SIMPSON KY-WARREN KY-
738 PM CDT THU AUG 7 2014

...A CLUSTER OF STRONG THUNDERSTORMS WITH DANGEROUS 
LIGHTNING...HEAVY RAIN...AND 40 MPH WINDS WILL MOVE NORTH ACROSS 
SIMPSON...WARREN AND WESTERN ALLEN COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 
MILES WEST OF MEMPHIS JUNCTION TO PORTLAND...AND MOVING NORTHEAST AT 
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKLIN...
  THREE SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  DELAFIELD...
  PEDEN MILL...
  ROCKFIELD...
  BORNES FORD AND WOODBURN...
  NEW ROE AND HICKORY FLAT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3664 8659 3696 8670 3716 8647 3665 8622
      3664 8629 3665 8652 3663 8655
TIME...MOT...LOC 0037Z 212DEG 10KT 3695 8662 3666 8654

$$

JSD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:56 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 7, 6:56 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM EDT Thu Aug 7 2014

...Updated Aviation Discussion...

...Forecast Update...
Issued at 800 PM EDT Thu Aug 7 2014

Upper air disturbance near St Louis is visible in satellite imagery
as a circulation. A nearly stationary front extends southeastwards
from near St Louis through Bowling Green. Numerous showers and
scattered thunderstorms will continue this evening across our
southern counties, slowly spreading from Bowling Green eastwards
where warmer temperatures earlier this afternoon allowed higher
instability to develop. Farther north, moisture and instability were
less, thus think that only some light rain or scattered showers will
make it east of Interstate 65 towards late evening. Light showers
will also move across southern Indiana, wetting most places by
morning but bringing decent rains to only a few locations.

.SHORT TERM (Now through Friday Night)...
Issued at 305 PM EDT Thu Aug 7 2014

The synoptic pattern this afternoon features mainly weak upper-level
flow across much of the CONUS.  The main feature of note is a weak,
vertically-stacked low spinning across portions of eastern MO.  This
feature will slowly move toward the Ohio Valley, bringing increasing
chances of precipitation through the short term period.

Conditions remain mostly quiet this afternoon as drier low-level air
remains in place.  A stubborn ribbon of isentropic ascent associated
with the leading edge of the better moisture has continued to bring
a few light sprinkles to portions of southern IN and northern KY.
This will likely continue through the next couple of hours, but do
not expect much in the way of measurable precip out of this
activity.

A quasi-stationary front was located across portions of western TN,
northwestward into central Missouri this afternoon.  Along and to
the south of this front, dewpoints in the lower 70s has led to some
surface-based instability and subsequent storm development across
eastern MO and western KY this afternoon.  As the front attempts to
slowly lift north, some of this activity could push into portions of
south-central KY this evening.  Given the main instability axis
remaining off to the west, do not expect this activity to become as
widespread or as robust as it currently is across western KY/TN.

Any activity across south-central KY will likely weaken with the
loss of daytime heating this evening.  However, a weak low-level jet
will impinge upon the quasi-stationary boundary overnight, helping
to spark renewed shower/isolated thunderstorm activity late tonight
into Friday morning.  This activity will likely be oriented in a NW
to SE fashion similar to the band that developed this morning.

Showers and embedded thunderstorms will continue through the day on
Friday into Friday night as PWATs around 2-2.2 inches interact with
the weak upper low and surface boundary.  Showers look to be quite
widespread, but the best coverage of thunderstorms will reside to
the south of the boundary which will likely struggle to make it to
the I-64 corridor.  Nonetheless, some weak elevated instability
means cloud-to-ground lightning and thunder will be possible across
the entire region tomorrow.  Those planning to be outside tomorrow
should plan accordingly for the potential for lightning and heavy
rainfall.  Speaking of heavy rainfall, have bumped up QPF amounts a
bit from the previous forecast.  Given the high PWATs and warm cloud
depths to 15k feet, this system will be an efficient rainfall
producer.  Therefore, expect around an inch of rain tonight through
Friday night, with some localized areas pushing 1.5 or 2 inches.
This amount of rain may cause a few localized, minor flooding issues
if it falls over short time periods.

Temperatures through the period will be a bit tricky given the
expected clouds/precip.  Lows tonight will fall into the 60s and
lower 70s, but highs tomorrow will struggle to make it out of the
70s and lower 80s given the expected cloud cover.

.LONG TERM (Saturday through Thursday)...
Issued at 234 PM EDT Thu Aug 7 2014

Weak WNW flow aloft Saturday through Monday will steepen to a more
northwesterly flow Tuesday through Thursday as an upper trof digs
into the eastern United States.  This suggests occasional chances of
convection with a lack of any extreme heat through the long
term...which takes us into mid-August.

A surface low will meander across Kentucky Saturday and Saturday
night, with a generally depressed surface pressure field persisting
through Monday.  By Monday night an elongated surface trof is
expected to gel from the St Lawrence Valley to Texas in response to
the upper trof beginning to enter from Canada. The front will remain
in the vicinity through at least Tuesday night before the upper trof
pulls slowly eastward and a dome of surface high pressure builds in
from the north/northwest to push it out of our area.

Precipitable water values and dew points peak on Saturday around 2
inches and the lower 70s, respectively.  PWAT amounts then fall a
bit but remain around 1.5-1.8 inches Sunday through Tuesday with dew
points still somewhat juicy in the mid 60s to around 70.  So, there
will be moisture available for the aforementioned triggers to work
with.  Moisture will then decrease rapidly by Wednesday
night/Thursday as high pressure enters the region.

Not looking at much of a severe threat this long term with weak mid
level lapse rates, a moist column, and lack of strong disturbances.
The best chance of anything above a normal thunderstorm looks like
locally heavy downpours and a few wind gusts from the stronger cells
over the weekend.

Highs will be in the 80s with lows generally in the 60s...around 70
in urban environments.

&&

.AVIATION (00Z TAF Update)...
Issued at 707 PM EDT Thu Aug 7 2014

A slow moving disturbance will move east towards northern Kentucky
by late Friday. Very humid air will bring cloudy skies with
occasional showers and isolated thunderstorms for later this evening
through Friday.

Scattered showers will arrive at BWG right at the beginning of the
TAF period, and will continue through the early morning hours.
Ceilings and visibilities will go temporarily MVFR within each
shower. Will put tempo MVFR conditions at BWG beginning at 00z
Friday.

Scattered showers will reach SDF around 01 to 02z. They will
probably weaken as they approach LEX towards 04 to 05z. Will place
SDF in a 4 hour TEMPO group to account for these scattered
showers.

Overnight, winds will generally remain from the southeast at around
5 to 8kt.

Winds for Friday will be tricky. A boundary may become established
just south of Interstate 64, keeping winds at LEX and SDF from the
east southeast at around 10 mph during the afternoon. Winds at BWG
will become southerly at around 10 to 11kt after 15z Friday.

Scattered showers and thunderstorms will likely affect each of the
terminal sites at some point Friday, but they will be difficult to
time and will not be the predominate weather of the day. Will put
VCTS in all TAFs Friday afternoon and evening to account for
scattered convection.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........JSD
Short Term.....KJD
Long Term......13
Aviation.......JSD
Hazardous weather outlook, Aug 7, 2:20 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT THU AUG 7 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
320 PM EDT THU AUG 7 2014 /220 PM CDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATE THIS
AFTERNOON INTO THIS EVENING...MAINLY WEST OF THE I-65 CORRIDOR AS
MOISTURE INCREASES OVER THE REGION AND A DISTURBANCE APPROACHES
FROM MISSOURI. THE MAIN THREATS WILL BE CLOUD TO GROUND LIGHTNING
AS WELL AS BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

COVERAGE OF SHOWERS AND STORMS WILL INCREASE ON FRIDAY...LASTING THROUGH
SATURDAY AHEAD OF AN APPROACHING DISTURBANCE. THE MAIN THREATS
WITH THIS ACTIVITY WILL BE HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING. IF STORMS ARE ABLE TO TRAIN OVER THE SAME AREAS...SOME
LOCALIZED MINOR FLOODING WILL BE POSSIBLE.

ADDITIONAL ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE SUNDAY THROUGH EARLY NEXT WEEK AS A FRONT STALLS NEAR THE
REGION. HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS WILL BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/13

In the hours before

Special weather statement, Aug 7, 7:38 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
738 PM CDT THU AUG 7 2014

KYZ070>073-080120-
ALLEN KY-LOGAN KY-SIMPSON KY-WARREN KY-
738 PM CDT THU AUG 7 2014

...A CLUSTER OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...AND 40 MPH WINDS WILL MOVE NORTH ACROSS
SIMPSON...WARREN AND WESTERN ALLEN COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
MILES WEST OF MEMPHIS JUNCTION TO PORTLAND...AND MOVING NORTHEAST AT
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  FRANKLIN...
  THREE SPRINGS...
  MOUNT VICTOR...
  MEMPHIS JUNCTION...
  DELAFIELD...
  PEDEN MILL...
  ROCKFIELD...
  BORNES FORD AND WOODBURN...
  NEW ROE AND HICKORY FLAT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3664 8659 3696 8670 3716 8647 3665 8622
      3664 8629 3665 8652 3663 8655
TIME...MOT...LOC 0037Z 212DEG 10KT 3695 8662 3666 8654

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:28 PM CDTSpecial Weather StatementLMKMonroe32 min
Aug 7, 9:50 PM CDTSpecial Weather StatementLMKMonroe30 min
Aug 8, 5:54 AM CDTSpecial Weather StatementLMKJefferson26 min
Aug 8, 6:22 AM CDTSpecial Weather StatementLMKJefferson43 min
Aug 8, 12:25 PM CDTSpecial Weather StatementLMKEdmonson30 min
Aug 8, 6:59 PM CDTSpecial Weather StatementLMKOhio31 min

Nearby

Special Weather Statements in Kentucky, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.